Skip to Content

COVID-19 

To protect patients and health care workers, click the button below for the latest updates and information for COVID-19 at Parkview.

COVID-19 Resources

Medicines That Can Cause Diarrhea

Topic Overview

Many prescription and nonprescription medicines can cause diarrhea. A few examples are:

  • Antibiotics.
  • Antidepressants.
  • Antacids.
  • Proton pump inhibitors, such as omeprazole (Prilosec) and lansoprazole (Prevacid).
  • Medicines used to treat cancer (chemotherapy).

Many antibiotics cause diarrhea. Usually the diarrhea is mild and will clear up without treatment. A more serious type of diarrhea caused by the bacteria Clostridium difficile may occur while taking the antibiotic or shortly after finishing the antibiotic.

Diarrhea may be a sign of serious reaction to a medicine, such as a toxic reaction. Diarrhea is an early sign of toxicity for some medicines, including lithium (such as Eskalith or Lithobid) and digoxin (Lanoxin).

If you think a medicine is causing diarrhea, contact the doctor who prescribed it. The dosage may need to be changed, or the medicine may need to be stopped.

Credits

Current as of: June 26, 2019

Author: Healthwise Staff
Medical Review: William H. Blahd, Jr., MD, FACEP - Emergency Medicine
Adam Husney, MD - Family Medicine
Kathleen Romito, MD - Family Medicine

Health Library

Connect With Us

  • facebook
  • YouTube
  • twitter
  • GlassDoor
  • LinkedIn
  • Instagram
 

400 West 16th Street, Pueblo, CO 81003

719.584.4000